Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 2, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 24, 1997, 7:40 PM CST for Howard County, Texas. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 24, 1997, 7:40 PM CST (01:40 UTC)
- Expired
- Mar 24, 1997, 8:10 PM CST
- In force
- 30 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Howard County, TX
The radar
The Midland/Odessa radar (KMAF), 82 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 24, 7:50 PM CST | Hail 0.75 | Sand Spgs, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 4059 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 250140 RRA SVRMAF TXC227-250210- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 740 PM CST MON MAR 24 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 810 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN TEXAS ...SOUTHERN HOWARD COUNTY AT 737 PM CST...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR JUST SOUTH OF BIG SPRING MOVING EAST AT 10 MPH. THIS STORM WILL SKIRT THE SOUTHERN SIDE OF BIG SPRING OTHERWISE IT IS EXPECTED REMAIN IN RURAL AREAS. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. $$ MURDOCH/MEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 1:56 PM CST, 5 hours 44 minutes earlier.
Area forecast discussion, Mar 24, 1:56 PM CST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 156 PM CST MON MAR 24 1997 19Z SURFACE ANALYSIS SHOWS LOW PRESSURE OVER SOUTHERN KS AND NORTHERN OK WITH DISTINCT DRYLINE EXTENDING SOUTH SOUTHWESTWARD TO JUST EAST OF KCDS TO JUST WEST OF KP07. JUDGING FROM LATEST VISIBLE APPEARS CUMULUS BEGINNING TO DEVELOP JUST TO THE EAST OF THIS FEATURE. WV IMAGERY SHOWING SPEED MAX IN ASSOCIATION WITH SHRTWV OVER SW AZ BEGINNING TO NUDGE INTO SW NM. KMAF 88D VWP SHOWING MOSTLY WESTERLY WINDS AT 20 TO 25 KNOTS. MODELS IN GENERAL AGREEMENT WITH LONG WAVE PATTERN OVER THE AREA THROUGH 36 HOURS. HOWEVER...BY 36 TO 48 HOURS MODELS BECOME DIVERGENT WITH NGM/AVN BEING MORE PROGRESSIVE AND ETA DEVELOPING A CUTOFF LOW SOUTH OF AZ. WILL LEAN MORE TOWARDS THE NGM/AVN SOLUTION. SOME UPWARD MOTION WILL EXISTS LATER TONIGHT IN ASSOCIATION WITH AFOREMENTIONED SHRTWV...MAINLY OVER THE NM MOUNTAINS AND PORTIONS OF THE PERMIAN BASIN. HOWEVER...WITH LIMITED MOISTURE EXPECT ONLY A FEW SPRINKLES AT MOST...MAINLY FROM MID LEVEL CLOUDS...AFTER MIDNIGHT. A STRONG COLD FRONT WILL PUSH THROUGH THE PERMIAN BASIN BY 25/10Z AND THROUGH MUCH OF THE FA BY MID MORNING DROPPING AFTERNOON HIGHS TOMORROW SOME 20 TO 30 DEGREES FROM TODAYS HIGHS. WILL STICK CLOSER TO COOLER NGM TONIGHT...DESPITE STRONG NORTHERLY WINDS...AND COOLER AVN/ETA FOR HIGHS TOMORROW AS SIGNIFICANT COOLING WILL OCCUR BEHIND STRONG COLD FRONT. MAF 43/55 -0 CNM 43/56 -0 MRF 40/52 00 P07 48/62 00 EARLE
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 11:31 PM CST | Severe Thunderstorm Warning | MAF | Upton | 34 min |
| Mar 24, 11:41 PM CST | Severe Thunderstorm Warning | MAF | Reagan | 49 min |
| Mar 25, 1:37 AM CST | Severe Thunderstorm Warning | MAF | Reagan | 48 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.